Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Columbia, SC

May 11, 2002Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2002, 7:08 AM EDT for Newberry County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 7:08 AM EDT (11:08 UTC)
Expired
May 11, 2002, 7:45 AM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:30 AM EDTThunderstorm Wind 50 EProsperity, SCSheriff reported several trees down in Prosperity.
May 11, 7:30 AM EDTHail 0.75Prosperity, SCSheriff reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111108
SVRCAE
SCC071-111145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
706 AM EDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 AM EDT.

* AT 705 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM 5 MILES WEST OF NEWBERRY MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS STORM ARE
    NEWBERRY
    POMARIA
    PEAD

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LAT...LON 3448 8164 3422 8189 3411 8145 3420 8140
          3440 8142

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:27 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 11, 4:27 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EDT SAT MAY 11 2002

ONGOING SEVERE WEATHER...
AIR MASS CONTINUES UNSTABLE AS TSRA HAS DEVELOPED TO THE WEST CAE
DURING THE PAST FEW HOURS. PRESSURE RISES NOTED ACROSS THE WESTERN
CAROLINAS AS HIGH PRESSURE MOVES ACROSS THE MOUNTAINS. THIS SHOULD
PUSH FRONTAL BOUNDRY A SOUTHWARD SOME THIS MORNING.

WILL CONTINUE WITH PREVIOUS FORECAST...BULK OF RAINFALL SHOULD BE
EARLY THIS MORNING AS SHORTWAVE MOVES THROUGH. MODEL QPF LOOKS A
LITTLE OVER DONE. FRONTAL BOUNDRY TO PUSH NORTHWARD LATE TONIGHT AND
SUNDAY.

FCSTID = 25
CAE   78  65  89  67 /  50  20  10  10
AGS   83  63  88  65 /  50  20  10  10
SSC   77  65  88  67 /  50  20  10  10
OGB   80  66  89  68 /  50  20  10  10

.CAE...
GA...NONE.
SC...NONE.

CDL

In the hours before

Local storm report, May 11, 4:54 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
454 AM EDT SAT MAY 11 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    3 W LEXINGTON             SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0350 AM    LEXINGTON                 SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0357 AM    LEXINGTON                 SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0410 AM    10 NW COLUMBIA            SC   .75 INCH HAIL
05/11/02   RICHLAND                       REPORTED BY SKYWARN
                                          SPOTTER.

CDL
Special weather statement, May 11, 5:05 AM EDT, 2 hours 3 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-111505-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT SAT MAY 11 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

A COLD FRONT WILL BECOME STATIONARY ACROSS THE AREA LATER TODAY. THE
AIRMASS NEAR THE FRONTAL SYSTEM WILL REMAIN MOIST AND UNSTABLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE
MORNING...BECOMING LESS FREQUENT DURING THE AFTERNOON.

THE STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES
PER HOUR. SEVERAL STORMS MOVING ACROSS THE SAME LOCATION WILL LIKELY
PRODUCE SOME LOCALIZED FLOODING OF STREETS...UNDERPASSES AND
LOW-LYING AREAS.

ONE OR TWO OF THE STORMS COULD PRODUCE DIME SIZE HAIL AND DAMAGING
WINDS.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:03 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
May 11, 3:26 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
May 11, 3:46 AM EDTSevere Thunderstorm WarningCAELexington44 min
May 11, 3:55 AM EDTSevere Thunderstorm WarningCAERichland50 min
May 11, 7:50 AM EDTFlash Flood WarningCAELexington, Richland3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.